Liver Damage Symptoms: Xarelto Causes Another Life Threatening Problem
Xarelo is a new Novel Oral Anticoagulant category (NOAC) blood-thinner medication manufactured by Johnson & Johnson and Bayer AG. It is used for treating several different conditions, including deep vein thrombosis, pulmonary embolism and atrial fibrillation. However, Xarelto is considered to be a high-risk medication and ruled responsible for serious injuries like liver damage symptoms and the deaths of several patients. Hundreds of lawsuits have been filed against the manufacturers of the drug as a result of so many individuals suffering uncontrollable internal bleeding to the point that even after being hospitalized doctors still had no way of stopping it. Unlike other similar drugs like Warfarin, there is no known antidote for reversing the effects of Xarelto, so once life-threatening bleeding takes place; the patient is at risk of death or severe injuries.
However, there are also several other potentially very serious or fatal side effects for Xarelto that are still under post-marketing investigation currently since the drug was introduced in 2008 to the worldwide market. Risk of liver damage is one of the more alarming adverse reactions that is associated with the drug Xarelto. Liver damage symptoms caused by Xarelto have been investigated for being a potential risk for individuals taking Xarelto medication. There have also been several Xarelto-induced liver injury cases that have been reported. These include several cases of acute liver failure. The results from three big international pharmacovigilance databases were recently analyzed. The analysis revealed that Xarelto was suspected to be a cause in a large number of hepatic adverse cases.
Can your liver be damaged by Xarelto?
In addition to gastrointestinal bleeding and internal hemorrhage, liver damage symptoms are the most reported Xarelto side effect. It can be discovered in blood tests by elevated enzymes AST and ALT. The 4 Record study results showed that of the 6,183 patients that were treated with rivaroxaban, 2.33% had increased liver enzyme (transaminase) levels that were over 3 times higher than ULN (upper limit of normal). There were two other cases where patient showed liver damage symptoms after being treated with Xarelto which were published recently in the Journal of American Medical Association, which further confirms this drug’s alarming potential hepatotoxicity.
Another thing that should be noted is that more than two-thirds of the drug, which is administered orally, is eliminated via urine or bile following hepatic metabolism. If liver function has been comprised, the blood levels of the drug may potentially increase due to the liver being unable to eliminate a sufficient quantity of Xarelto out of the body. However, this medication’s main selling points were the fact that blood monitoring was not required and its purported safety. These points were advertised widely over the internet and television.
Without any blood monitoring, it results in patient not being aware if the effects from the drug have increased to the level of growing potentially dangerous due to an increased risk for bleeding accidents. Therefore, this requires that an appropriate adjustment to the dosage be made.
Since being treated with Xarelto can potentially be associated with symptomatic and severe liver damage symptoms and consequently bleeding risk, the physician and patient both need to be fully informed about this potentially significant danger. The drug label should include a warning about the potential symptomatic liver damage; otherwise patients who suffer liver injury as a Xarelto side effect have the right to file a lawsuit in reference to misleading information being provided by the manufacturers.